Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 25, 2006, 4:37 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2006, 4:37 AM EDT (08:37 UTC)
- Expired
- Jun 25, 2006, 7:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:42 AM EDT | FLASH FLOOD | Martinsville City, VA | TWO HOMES WITH FLOODED BASEMENTS ALONG CLEARVIEW DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 250842 FFWRNK VAC089-690-251130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 437 AM EDT SUN JUN 25 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 730 AM EDT * AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE CITY...VILLA HEIGHTS...FIELDALE AND COLLINSVILLE LOCAL LAW ENFORCEMENT IN MARTINSVILLE REPORTED MINOR STREET FLOODING THROUGHOUT THE CITY. AN UNDERGROUND CULVERT ALSO COLLAPSED AT 817 SPRUCE STREET IN MARTINSVILLE. MORE THUNDERSTORMS WITH HEAVY RAIN WILL CAUSE EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXPECT FLASH FLOODING ALONG JONES CREEK AS WELL. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3660 7997 3661 7977 3674 7977 3674 7995 $$ WP
1 follow-up statement
000 WGUS71 KRNK 250950 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 548 AM EDT SUN JUN 25 2006 VAC089-690-250958- CITY OF MARTINSVILLE VA-HENRY VA- 548 AM EDT SUN JUN 25 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL HENRY COUNTY AND THE CITY OF MARTINSVILLE... AT 545 AM EDT...LOCAL LAW ENFORCEMENT REPORTED NO FLOODING IN AND AROUND MARTINSVILLE. ALTHOUGH HEAVY RAIN WILL BE POSSIBLE AGAIN TODAY...THE IMMINENT THREAT OF FLASH FLOODING IS OVER...THEREFORE THE FLASH FLOOD WARNING IS BEING CANCELLED. LAT...LON 3660 7997 3661 7977 3674 7977 3674 7995 $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:28 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 25, 3:28 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EDT SUN JUN 25 2006
.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
STRONG SHORT WAVE ON WATER VAPOR LOOP OVER WESTERN MINNESOTA DEEPENS
AND MOVES SOUTH INTO THE MID MISSISSIPPI VALLEY BEFORE BECOMING AN
OPEN WAVE AND LIFTING THROUGH THE OHIO VALLEY ON TUESDAY. AT THE
SAME THIS LONG WAVE TROF IN THE EASTERN UNITED STATES IN DEVELOPING
THE LOW IN THE NORTHERN BAHAMAS TRACKS UP THE SOUTHEAST COAST ON
MONDAY THEN ACROSS THE COUNTY WARNING AREA ON TUESDAY. THIS WILL
CONTINUE THE FAVORABLE PATTERN FOR WIDESPREAD RAIN IN THE FORECAST
AREA.
BEST COVERGAE OF SHOWERS AND THUNDERSTORMS THIS MORNING WILL BE
CLOSER TO THE 850 MB FRONT...IN THE FAR NORTHWEST PART OF THE COUNTY
WARNING AREA. THEN STORMS WILL DEVELOP IN THE LATE AFTERNOON AND
EVENING ALONG THE BLUE RIDGE AND TO THE EAST. SHORT WAVE COMING OUT
OF THE TENNESSEE VALLEY WILL HELP TRIGGER STORMS. THEN BY MONDAY
SOUTHEAST INFLOW INTO THE MOUNTAINS BECOMES STRONGER AS BAHAMAS LOW
APPROACHES. WILL BE INCREASING THE CHANCE OF RAIN IN THE FOOTHILLS
ON TUESDAY.
ABUNDANT MOISTURE REMAINS IN PLACE...EVIDENT ON 00Z RNK SOUNDING AND
PRECIPITABLE WATER VALUES WHICH HAVE BEEN RISING STEADILY FOR MANY
DAYS. 00Z SOUNDING AT RNK WAS 1.7 INCHES...145 PERCENT OF NORMAL.
THREAT OF HEAVY RAIN WILL CONTINUE TO NO CHANGES TO THE FLASH FLOOD
WATCH NEEDED AT THIS TIME.
LOWERED MAXIMUM TEMPERATURES A COUPLE DEGREES ON MONDAY...OTHERWISE
STAYED CLOSE TO A BLEND OF THE MAV/MET GUIDANCE FOR TEMPERATURES.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NO CHANGES AT THIS TIME.
&&
.AVIATION...
THUNDERSTORMS WILL BE INVOF OF DAN THROUGH 08Z.
FRONTAL BOUNDARY STALLED IN THE AREA WILL PLAY HAVOC WITH
CIGS/VSBYS AT ALL TAF SITES THIS PERIOD. BASCIALLY...OUTSIDE THE
MTNS AND SHRA/TSRA CONDITIONS WILL BE VFR. SOUTHEAST WV STANDS TO
SEE MORE LOWER CIGS/VSBYS THIS PERIOD THAN DAN/LYH...ESPECIALLY
EARLY...THEN EXPECT MORE SHRA/TSRA IN THE PIEDMONT BY LATE
AFTERNOON.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043 UNTIL
10 PM SUNDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>004-018>020 UNTIL 10 PM SUNDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 10 PM SUNDAY.
&&
AMS/WPHazardous weather outlook, Jun 24, 11:56 AM EDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1156 AM EDT SAT JUN 24 2006 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 251600- ASHE-ALLEGHANY-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 1156 AM EDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD THIS AFTERNOON. THE STRONGER STORMS COULD PRODUCE HEAVY RAINFALL RATES OF 3 TO 4 INCHES AN HOUR. AREAS THAT HAD HEAVY RAIN ON FRIDAY ARE ESPECIALLY VULNERABLE TO FLOODING THROUGH SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STATIONARY BOUNDARY AND FETCH OF TROPICAL MOISTURE FROM THE ATLANTIC WILL BRING MORE RAIN TO THE REGION THROUGH SUNDAY NIGHT. THE FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY EVENING AND MAY NEED TO BE EXTENDED INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED FOR RAINFALL AMOUNTS THIS WEEKEND. NCZ005-006-VAZ044>047-058-059-251600- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1156 AM EDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HEAVY DOUR POURS FROM AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RCS
In the hours before
Special weather statement, Jun 24, 11:52 PM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 PM EDT SAT JUN 24 2006 VAZ023-024-035-250445- BOTETOURT VA-AMHERST VA-ROCKBRIDGE VA- 1152 PM EDT SAT JUN 24 2006 ...TORRENTIAL DOWNPOURS ALONG INTERSTATE 81... AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF GLASGOW TO 5 MILES SOUTHEAST OF EAGLE ROCK...MOVING NORTH AT 5 MPH. THESE STORMS ARE GOING TO BRING QUICK PONDING OF WATER ON HIGHWAYS...PARTICULARLY INTERSTATE 81 BETWEEN LEXINGTON AND FINCASTLE. EXPECT RAINFALL AMOUNTS OF UP TO TWO INCHES BETWEEN MIDNIGHT AND 100 AM. IF TRAVELING...SLOW DOWN...OR PULL SAFELY OFF THE HIGHWAY UNTIL THE HEAVY RAINS HAVE PASSED. VISIBILITIES WILL BE GREATLY REDUCED IN THE DOWNPOURS MAKING DRIVING EVEN MORE DIFFICULT. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THE LATEST STATEMENTS. WP
Special weather statement, Jun 25, 12:10 AM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 AM EDT SUN JUN 25 2006 NCZ005-006-250515- ROCKINGHAM NC-CASWELL NC- 1210 AM EDT SUN JUN 25 2006 ...HEAVY DOWNPOURS TO BRING PONDING WATER ON ROADS... AT 1205 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF JERICHO...OR ABOUT 4 MILES NORTH OF BAYNES...MOVING NORTHWEST AT 5 MPH. ANOTHER STORM WAS DEVELOPING NEAR MONROETON AS WELL. THE HEAVIEST RAINS WILL OCCUR FROM YANCEYVILLE...SOUTH TO JERICHO...AND WEST TO REIDSVILLE THROUGH 130 AM. EXPECT RAINFALL AMOUNTS AS HIGH AS 2 INCHES THROUGH 130 AM. THIS AMOUNT WILL CAUSE EXTENSIVE PONDING OF WATER ON HIGHWAYS...AS WELL AS LOW LYING FLOODING IN DITCHES AND CULVERTS. IF TRAVELING...SLOW DOWN AND BE ALERT TO WATER PONDED ON ROADS. AVOID HYDROPLANING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
Special weather statement, Jun 25, 3:35 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 335 AM EDT SUN JUN 25 2006 VAZ033-043-250830- FRANKLIN VA-HENRY VA- 335 AM EDT SUN JUN 25 2006 ...HEAVY RAINS TO AFFECT MARTINSVILLE AND HIGHWAY 220... AT 331 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MARTINSVILLE CITY...MOVING NORTHEAST AT 20 MPH. SCATTERED SHOWERS AND THUNDERSTORMS ARE GOING TO AFFECT THE HIGHWAY 220 CORRIDOR FROM MARTINSVILLE TO ROCKY MOUNT THROUGH 430 AM. EXPECT PONDING OF WATER ON THE HIGHWAY...WITH MINOR STREET FLOODING IN MARTINSVILLE. EXERCISE CAUTION WHILE TRAVELING EARLY THIS MORNING...ESPECIALLY BETWEEN MARTINSVILLE AND ROCKY MOUNT. VISIBILITIES WILL BE GREATLY REDUCED IN THE HEAVY RAIN. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 38 min |
| Jun 25, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 37 min |
| Jun 25, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 28 min |
| Jun 25, 6:11 PM EDT | Flash Flood Warning | RNK | Alleghany, Craig, City of Covington | 3 hr |
| Jun 25, 7:40 PM EDT | Flash Flood Warning | RNK | Grayson | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.